MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE UNIVERSAL BATTERY CHARGER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE UNIVERSAL BATTERY CHARGER; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/27/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the universal battery charger unit sparked and popped when plugged in and caused a noticeable electrical burning smell.It was noted that the unit wouldn't power on anymore.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the universal battery charger (ubc) being damaged, causing it to no longer power on, was confirmed.The returned ubc (serial number (b)(6)) was functionally tested at the service depot and at the product performance engineering (ppe) department.The unit was able to power on during service depot testing with an active error code on slot 3; however, the unit did not power on throughout all testing at the ppe department.The unit was opened and inspected at a component level, and fluid damage was observed on the unit¿s main printed circuit board, including components associated with slot 3.The root cause of the reported event was determined to be fluid damage within the ubc, as this damage would have caused the reported event to occur; however, the root cause of how the fluid entered the unit was unable to be conclusively determined.Review of the device history record for the ubc, serial number (b)(6), showed the device was manufactured in accordance with manufacturing and qa specifications.The heartmate 3 patient handbook (section 3 ¿powering the system¿) instructs the user to keep the universal battery charger away from liquid at all times.Fluid ingress within the battery charger may cause issues in operations or may cause an electric shock.The heartmate universal battery charger ifu (sections ¿warnings and cautions¿ and 6.0 ¿routine inspection and cleaning¿) instructs users to never allow liquid to enter the interior of devices, and to keep the ubc away from liquid as much as possible.The heartmate 3 patient handbook (section titled "emergency contact list") cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE UNIVERSAL BATTERY CHARGER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key18522017
Report Number2916596-2023-09003
Device Sequence Number6751448
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public00813024010678
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2023
Supplement Date Received by Manufacturer03/27/2024
Initial Report FDA Received Date01/16/2024
Supplement Report FDA Received Date03/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/26/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age69 YR
Patient SexMale
Patient Weight75 KG